Florida, 2012Heavy Rain in Florida, October 5, 2012
October 5, 2012 · NWS TBW · 1 event in 1 county or zone
The east coast seabreeze developed and moved west across the state with scattered showers and thunderstorms. One particularly small but intense thunderstorm contributed to a 47 car pileup along Interstate 75.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 52
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The east coast seabreeze developed and moved west across the state with scattered showers and thunderstorms. One particularly small but intense thunderstorm contributed to a 47 car pileup along Interstate 75.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 5, 12:52 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 5, 12:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
152 PM EDT FRI OCT 5 2012
.SYNOPSIS...
A MID/UPPER LOW ON THE CANADIAN SIDE OF THE UPPER GREAT LAKES WAS
TROUGHING OVER MOST OF THE CENTRAL AND EASTERN CONUS. AT THE
SURFACE - HIGH PRESSURE CENTERED IN SASKATCHEWAN RIDGED TO THE
CENTRAL U.S. PLAINS WITH A FRONT FROM THE SOUTHERN PLAINS TO THE
GREAT LAKES. HIGH PRESSURE OVER THE MID-ATLANTIC STATES SPRAWLED
SOUTH OVER FL AND THE GULF...BRIDGING A OLD MOISTURE BOUNDARY FROM
THE CENTRAL GULF TO THE SOUTHEAST U.S. COAST.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
THE MID/UPPER LEVEL TROUGH OVER THE CENTRAL AND EASTERN U.S.
CONTINUES WHILE A COUPLE OF EMBEDDED SHORT WAVE TROUGHS ROTATE
THROUGH. MEANWHILE AT THE SURFACE...THE MID-ATLANTIC HIGH SLIDES
OFFSHORE TONIGHT AND DRAGS THE OLD MOISTURE BOUNDARY DOWN ACROSS
THE AREA. THIS SLOWLY SAGS IN ACROSS SOUTHERN FL THROUGH EARLY SUN
AS THE CANADIAN HIGH DROPS DOWN ACROSS THE SOUTHERN PLAINS AND
MID-MISSISSIPPI VALLEY...PUSHING THE GREAT LAKES FRONT TO THE
NORTH FL BORDER LATER SUN.
MAIN FORECAST CONCERN WILL BE THE REST OF THE AFTERNOON AS SHOWERS
AND STORMS ALREADY FORMING THE EAST COAST MOVE ACROSS THE STATE
BECOMING NUMEROUS AS THEY REACH OUR AREA. THEY CONTINUE...IN THE
SCATTERED RANGE...INTO THE EVENING BEFORE PUSHING OUT OVER THE GULF.
LIGHT WINDS ALONG WITH ABUNDANT MOISTURE FROM THE AFTERNOON RAINFALL
WILL PROVIDE PATCHY FOG TOWARD MORNING. THE BOUNDARY MOVING SOUTH
DURING THE WEEKEND WILL KEEP SCATTERED SHOWERS/STORMS IN THE FORECAST
FROM LATE MORNING THROUGH EARLY EVENING.
.LONG TERM SUNDAY NIGHT THROUGH FRIDAY)...
SPLIT FLOW PATTERN ALONG THE WEST COAST OF THE U.S. THROUGH THE
PERIOD...WITH A BROAD U/L RIDGE ACROSS THE GULF OF MEXICO AND
FLORIDA. CUT-OFF U/L LOW WILL DIG IN THE SOUTHERN STREAM FLOW OVER
CALIFORNIA TUESDAY THROUGH THURSDAY. THIS WILL PUMP UP THE RIDGE
OVER THE GULF OF MEXICO AND FLORIDA WITH BUILDING HEIGHTS AND
INCREASING SUBSIDENCE ALOFT OVER THE FORECAST AREA THROUGH THE
WEEK. SURFACE HIGH PRESSURE ALONG THE MID ATLANTIC COAST TUESDAY
WILL PUSH SOUTH OVER NORTH FLORIDA WEDNESDAY WITH EAST TO NORTHEAST
FLOW EACH DAY. A COLD FRONT IN THE NORTHERN STREAM FLOW WILL MOVE
THROUGH THE GREAT LAKES AND PUSH TO THE MID ATLANTIC COAST WEDNESDAY
AND WEDNESDAY NIGHT...REMAINING NORTH OF FLORIDA. HOWEVER SURFACE
HIGH PRESSURE WILL BUILD BEHIND THE FRONT AND REINFORCE THE SURFACE
HIGH ALONG THE MID ATLANTIC COAST. THIS WILL KEEP EASTERLY FLOW
ACROSS FLORIDA. DRY AIR ALOFT THROUGH THE PERIOD COMBINED WITH
INCREASING SUBSIDENCE WILL CREATE ABOVE NORMAL TEMPERATURES EACH DAY
WITH ONLY A SLIGHT CHANCE OF AN AFTERNOON SHOWER NEAR THE COAST
ALONG THE WEST COAST SEA BREEZE.
&&
.AVIATION...EAST COAST SEA ACTIVE AGAIN THIS AFTERNOON AS IT SHIFTS
WESTWARD THROUGH THE PENINSULA. WEST COAST SEA BREEZE IS GRADUALLY
SHIFTING OFF THE COASTLINE. EXPECTING DECENT THUNDERSTORM COVERAGE
THIS AFTERNOON WITH VCTS FORECAST FOR ALL TERMINALS THROUGH THIS
EVENING. VFR CONDITIONS TO PREVAIL OVERNIGHT BUT PATCHY FOG MAY
AFFECT SITES FROM PGD SOUTHWARD AND LAL. FOG AND LOW CLOUDS EXPECTED
TO LIFT AFTER SUNRISE.
&&
.MARINE...
GENERALLY LIGHT WINDS AND SEAS THROUGH THE WEEKEND. THE MAIN
CONCERN WILL BE THUNDERSTORMS WITH HIGHER WINDS AND SEAS. HIGH
PRESSURE BUILDING IN FROM THE NORTH EARLY IN THE WEEK WILL BUMP
WINDS UP BUT NOT HIGHER THAN 15 KT.
&&
.FIRE WEATHER...
RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL THRESHOLDS INTO
EARLY NEXT WEEK. ALTHOUGH A DRIER AIR MASS MOVES IN FROM THE NORTH
MON AND LATER WITH RELATIVE HUMIDITY VALUES DROPPING SOME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 74 89 74 89 / 40 40 20 40
FMY 74 91 74 88 / 30 50 30 40
GIF 71 88 70 90 / 40 50 30 40
SRQ 73 88 72 88 / 40 50 20 40
BKV 69 88 68 89 / 40 40 20 30
SPG 77 87 77 88 / 40 40 20 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SYNOPSIS/SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...13/OGLESBY
AVIATION...20/BARRON
Hazardous weather outlook, Oct 5, 4:04 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
504 AM EDT FRI OCT 5 2012
FLZ039-042-043-048>052-055>057-060>062-065-052115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
504 AM EDT FRI OCT 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS WEST
CENTRAL AND SOUTHWEST FLORIDA TODAY. DEEP MOISTURE REMAINS OVER
THE AREA SO THERE CONTINUES TO BE A RISK OF LOCALLY HEAVY RAIN. A
FEW STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING.
...RIVER FLOOD IMPACT...
HEAVY RAIN OVER THE PAST COUPLE OF DAYS HAS CAUSED SIGNIFICANT
RISES ON MANY RIVERS ACROSS WEST CENTRAL FLORIDA. ADDITIONAL HEAVY
RAIN THIS AFTERNOON COULD CAUSE A FEW RIVERS TO RISE ABOVE FLOOD
STAGE. THE GREATEST THREAT OF RIVER FLOODING WOULD BE ON THE
ALAFIA...LITTLE MANATEE...MANATEE...PEACE...AND HORSE CREEK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
AREAL COVERAGE OF THUNDERSTORMS WILL BE ON THE DECREASE THROUGH
THE WEEKEND. HOWEVER SCATTERED THUNDERSTORMS SATURDAY AND SUNDAY
AFTERNOON MAY PRODUCE LOCALLY HEAVY RAIN...WIND GUSTS OF 40 TO 50
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
OGLESBY
Heavy Rain, Sarasota
- When
- October 5, 2:00 PM EST to 2:05 PM EST
- Where
- Sarasota County, 2.59 mi ENE of Desoto Lakes
- Injuries
- 0 direct, 52 indirect
- Property damage
- $140,000
- Reported by
- Broadcast Media
- Coordinates
- 27.389, -82.449
A relatively small rain shower developed over Interstate 75 near Sarasota, lowering visibility and reducing traction on the road. As a result, a 47 car pileup ensued as cars entering the shower did not have enough distance ahead of them to stop. A total of 52 patients were treated for minor injuries, included 19 taken to area hospitals. Total damage of $140,000 was calculated by conservatively estimating $3,000 per vehicle.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wyoming, October 5 to 6, 201226 events
- Winter Weather in Nebraska, October 5 to 6, 201217 events
- Winter Weather in South Dakota, October 5 to 6, 20123 events
- Winter Weather in Colorado, October 5 to 6, 20123 events
- Waterspouts in South Atlantic Coastal Waters, October 5, 20122 events
- Winter Weather in Wyoming, October 5 to 6, 20122 events
- Frost and Freeze in Oregon, October 5, 20121 event
- Frost and Freeze in California, October 5, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 5, 20121 event
- Damaging Wind in Arkansas, October 5, 201256 kt wind · 1 event
- Damaging Wind in Tennessee, October 5, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416016.